Patient died from 8GMs of Dilantin - page 8

From the Sun-Sentinel: The highlights: -ER nurse, with 9 years experience, is caring for a 44 y.o. F patient, c/o seizure with hx of same. The patient ran out of Klonopin and has no health... Read More

  1. by   squeakykitty
    Quote from edsdcs
    wow, 32 vials! that should have alerted the nurse alone.
    I totally agree. And it took enough time to get all those vials, and she still didn't stop and think. I wonder, did any coworkers witness her preparing the Dilantin?
  2. by   rnin02
    Quote from Hi_r_ed as RN
    IMy concern though is the pyxis system...Shouldnt it be able to identify when the dosage is incorrect for a particular pt? This is a computerized system.It should be able to block a nurse from getting in excess of the correct dose for a particular pt.

    In my mind once the pharmacist profiles the correct dosage, once the maximum is taken out then the nurse shouldnt be able to get any more of the medication.

    We are living in a computerized age and so we should maximise the use of these computer systems to minimize errors of this nature.
    I guess it depends on how the pyxis dispenses the medication? Our pyxis opens the main drawer and/or container and if you want to, you can take out all the meds in the container once it is open. And you can go back for a second dose, if the pyxis inventory shows that there is still medication in there. Do other pyxis' only allow one dose at a time to be retrieved physically?
    Last edit by rnin02 on Feb 5, '07 : Reason: typo
  3. by   Hi_r_ed as RN
    Quote from rnin02
    I guess it depends on how the pyxis dispenses the medication? Our pyxis opens the main drawer and/or container and if you want to, you can take out all the meds in the container once it is open. And you can go back for a second dose, if the pyxis inventory shows that there is still medication in there. Do other pyxis' only allow one dose at a time to be retrieved physically?
    That seem to be how all the pyxis systems work.I was just saying it would be good to implement some safeguard to prevent overdosing a patient in the future.Since its a computer it shouldnt be difficult for some computer wiz to come up with a system that would prevent another drawer from opening for that particular med.
    That way this nurse wouldnt have been able to get 32 bottles (remember she had to go to different pyxis machines).
  4. by   ekl
    The patient must to have been comatose to tolerate the infusion. Dilantin infusions are painful.
    Last edit by ekl on Feb 6, '07
  5. by   staceylee67
    I feel terribly for the pt, family and nurse. This is a lesson to all nurses to stop being affraid to "Look Dumb" (better than being so). I always ask my fellow nurses about things, and I've been a nurse for more than 14 years. I question doctors too, and I talk to the pharmacy a lot. We see a lot of strange doses where I work, but clarification never goes out of style. I've even asked the pt what their normal dose of said medication is, sometimes they know, sometimes they don't.
    Nurses should not be affraid to ask questions; which means nurses should not put each other down and make one another feel stupid therefore so they can freely ask such "Stupid" questions.
  6. by   Mulan
    Quote from staceylee67
    I feel terribly for the pt, family and nurse. This is a lesson to all nurses to stop being affraid to "Look Dumb" (better than being so). I always ask my fellow nurses about things, and I've been a nurse for more than 14 years. I question doctors too, and I talk to the pharmacy a lot. We see a lot of strange doses where I work, but clarification never goes out of style. I've even asked the pt what their normal dose of said medication is, sometimes they know, sometimes they don't.
    Nurses should not be affraid to ask questions; which means nurses should not put each other down and make one another feel stupid therefore so they can freely ask such "Stupid" questions.

    So true, doctors consult with each other all the time, but when a nurse tries to consult with another nurse, you get that put-down, made to feel stupid reaction.
  7. by   zefreakinme
    she should have had her super ego ring the bell with the dose. maybe she was pre-occupied or she thouht she was that competent enough to make the act. it just sad that just by one mistake her career is flushed down the toiliet.

    this kind of incident should really be read by other nurses to prevent such mistake.
  8. by   Boston Blackie
    What happened to her knowledge learned in Materia Medica & most of all what happened to checking Doctor's order & checking before drawing, then before giving. What is happening to the Nursing Profession- it's very scary. As a patient, I still check what they are administering. Just unbelievable! Boston Blackie-Graduate of Diploma School of Nursing,1955.
    Last edit by Boston Blackie on Feb 7, '07 : Reason: Had no right to judge that nurse-sorry- won't happen agin.
  9. by   rn/writer
    Quote from Boston Blackie
    What happened to her knowledge learned in Materia Medica & most of all what happened to checking Doctor's order & checking before drawing, then before giving. What is happening to the Nursing Profession- it's very scary. As a patient, I still check what they are administering. Someone dropped the ball allowing this Nurse to Practice. Boston Blackie-Graduate of Diploma School of Nursing,1955.
    I don't think you can extrapolate what is happening to the nursing profession from the mistaken actions (serious as they are) of one person. Instead, look at the almost universal reresponses on this thread that reinforce the correct approach to giving meds. That ought to provide some reassurance that nursing is alive and well and being practiced with great care by the majority.
  10. by   misty_maurie
    Quote from fultzymom
    I meant the 8000mg the nurse gave. What I meant was I can not believe that she did not question giving 8000mg of Dilantin. I could not imagine not questioning an order for 8000 mg of anything.
    I totally agree! 8000mg of anything is soooo much... I am sure this nurse is looking back at this and saying to herself, "what was I thinking??!!" Everyone is entitled to make mistakes but when it costs someone their lives that is devestating. I feel for this nurse too. What a horrible thing to have to live with for the rest of her life! I guess this story really drives home the need to know the meds you are giving and that it is crucial to get clarification if something doesnt seem right. SAD!
  11. by   LuvsdolphinsRN
    I am very sad for the family and the nurse involved. She will never be the same again either. Once the life is gone it never comes back. I'm sure if she could do it all over again she would do it differently. I pray this is a lesson for all licensed nurses to recheck the amt of dispensed meds!!!:caduceus:
  12. by   SKM-NURSIEPOOH
    Quote from prmenrs
    i wonder if the doc used the "trailing zero"? instead of writing 800mg, he wrote 800.0mg? which is one of the no-no's from jacho to prevent errors like this one.

    still doesn't explain all the other breaks in the process, but could explain how it started...
    or perhaps the doc wrote 8000 mcg & the *c* in mcg wasn't legible?

    my god though....32 vials? i would've called the doc back to verify the order & while awaiting his call...i would've placed a call to pharmacy to triple check the concentration of an iv gtt (considering she meant to administer the dilantin as an iv gtt),

    there are a lot of holes in the story that we'll never hear...but i'm speculating that the patient must've been given ativan iv push or something & her seizures subsided enough for this nsg to go all around the facility to retrieve the vials.

    i can also see this as being a system error in that no pyxis machine should've dispensed more than three vials of certain medications @ a time for just such a situation. if there had been such a safety net...this tragedy would've been caught.

    at any rate...i feel extremely badly for all parties involved. may god be with them all.

    moe
  13. by   SKM-NURSIEPOOH
    Quote from hi_r_ed as rn
    that seem to be how all the pyxis systems work.i was just saying it would be good to implement some safeguard to prevent overdosing a patient in the future.since its a computer it shouldnt be difficult for some computer wiz to come up with a system that would prevent another drawer from opening for that particular med.
    that way this nurse wouldnt have been able to get 32 bottles (remember she had to go to different pyxis machines).
    why don't they set-up the pyxis in such a way that we would have to count the initial inventory & take the amount we want out, much like how we would do when retrieving narcotics from the pyxis system. when retrieving narcotics, we have to count what's in the drawer, take out the amount of narcs we're taking, then close the drawer. the drawer won't close without at least one med being entered as being retrieved unless you press cancel. an discrepancy will occur if one takes narcs & not document it in the pyxis...the very next person will generate the discrepancy when they do the initial count. the pyxis will then generate a report which will show the last person who opened the drawer prior & it would be down to the charge nsg, the previous nsg, & the current nsg to clear-up the discrepancy.

    at any rate, the pyxis system should be revamp to prevent this sort of error.

    moe

close